Winter Storm, Madison
- When
- May 20, 2:00 AM MST to 8:00 PM MST
- Where
- Madison forecast zone
- Reported by
- Mesonet
Nine inches of snow fell at Pony 5SW (the Albro Lake SNOTEL site - elevation 8300 feet).
A spring snow storm brought nine inches of snow to portions of Madison County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A spring snow storm brought nine inches of snow to portions of Madison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 19, 9:45 PM MST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1045 PM MDT THU MAY 19 2011 .UPDATE... AN UPDATE FOR THE RAIN MOVING INTO CENTRAL MONTANA THIS EVENING. THE RAIN SHIELD HAS MADE GOOD PROGRESS THIS EVENING AND NOW COVERS SOUTHERN FERGUS COUNTY...AND PORTIONS OF JUDITH BASIN COUNTY. HAS INCREASED CHANCES FOR PRECIPITATION OVERNIGHT IN MUCH OF CENTRAL MONTANA AS THE SYSTEM SETTLES IN. OTHERWISE...THE REST OF THE FORECAST LOOKS ON-TARGET. DB && .AVIATION... UPDATED 0445Z. VFR CONDITIONS WILL GENERALLY DECREASE OVER THE TAF PERIOD AS A LARGE STORM SYSTEM MOVES INTO THE AREA FROM THE SOUTH. CLOUD CEILINGS WILL GRADUALLY LOWER AHEAD OF THE BULK OF PRECIPITATION. VICINITY SHOWERS WILL EVENTUALLY TURN INTO WIDESPREAD RAIN WITH LOWERING CLOUDS AND A DECREASE IN VISIBILITY POSSIBLE. KLWT AND KBZN AREA ALREADY AFFECTED WITH THE ONSET OF WIDESPREAD PRECIPITATION AROUND 0900Z AS THE SYSTEM SLOWLY MOVES INTO THE AREA. MVFR CEILINGS AND WIDESPREAD SHOWERS WILL DOMINATE MUCH OF THE AREA BY 1500Z. SUK && .PREV DISCUSSION... /ISSUED 540 PM MDT THU MAY 19 2011/ TONIGHT THROUGH SATURDAY...EXPECT A RATHER ACTIVE PERIOD OF WEATHER TO BEGIN LATER TONIGHT AND CONTINUE INTO THE WEEKEND. HEAVY RAIN IS LIKELY IN JUDITH BASIN AND FERGUS COUNTY...THUS THIS REGION HAS BEEN UPGRADED TO A FLOOD WARNING. THE FLOOD WATCH CONTINUES FOR A PORTION OF THE REGION. SEE HYDRO SECTION BELOW FOR MORE DETAILS. OTHERWISE...THE MAIN STORM SYSTEM WILL AFFECT THE REGION FRIDAY THROUGH SATURDAY...WITH PERIODS OF HEAVY RAIN AT TIMES. SNOW LEVELS WITH THIS SYSTEM WILL BE QUITE HIGH...GENERALLY ABOVE 8000 FEET...WITH A FEW INCHES POSSIBLE ABOVE 8500 FEET. OVERALL...TEMPERATURES WILL NOT CHANGE MUCH OVER THE NEXT FEW DAYS...BUT GENERALLY REMAIN A FEW DEGREES BELOW NORMAL. BRUSDA SATURDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WEATHER WILL PERSIST OVER THE REGION THROUGH MOST OF THE LONG TERM FORECAST AS A MOIST SOUTHERLY FLOW HOLDS OVER THE REGION. MODELS ARE CONSISTENT WITH SLOWLY BRINGING A SYSTEM THROUGH THE REGION OVER THE WEEKEND AND INTO NEXT WEEK. MODELS REMAIN IN FAIR AGREEMENT WITH BRINGING A DECENT AMOUNT OF PRECIPITATION TO PORTIONS OF CENTRAL MONTANA BUT THERE REMAIN DIFFERENCES IN EXACTLY HOW MUCH AND WHERE. PRECIP WILL BE SHOWERY IN NATURE SO QPF AMOUNTS STILL REMAIN SUBJECT TO CHANGE AND THUS CONFIDENCE IS NOT OVERLY HIGH IN EXACT VALUES. THE BIGGEST THING IS MODEL AGREEMENT THAT PORTIONS OF CENTRAL MONTANA SHOULD RECEIVE THE BULK OF ANY PRECIPITATION. BY THE END OF THE PERIOD THE MODELS CONTINUE TO BE MESSY WITH SHOWERY PRECIP SCATTERED ACROSS THE REGION. ANOTHER PACIFIC LOW LOOKS TO PASS SOUTH OF MONTANA PULLING MOST OF THE EXPECTED WEEKEND MOISTURE AWAY WITH IT. SCATTERED PERIODS OF INSTABILITY WILL ALLOW FOR AFTERNOON CONVECTIVE ACTIVITY A COUPLE DAYS SO KEPT THUNDER IN THE FORECAST. TEMPERATURES WILL BE AROUND SEASONAL AVERAGES THROUGHOUT THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... GTF 45 57 47 60 / 20 90 90 80 CTB 41 62 43 62 / 20 60 60 60 HLN 44 59 45 64 / 30 70 80 60 BZN 44 55 43 63 / 70 80 80 60 WEY 33 48 32 52 / 60 70 70 60 DLN 40 58 39 65 / 40 60 60 50 HVR 46 64 46 63 / 20 70 80 80 LWT 42 51 42 57 / 90 100 90 80 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING FOR FERGUS AND JUDITH BASIN COUNTIES UNTIL SATURDAY AFTERNOON. FLOOD WATCH FROM 6 AM MDT FRIDAY THROUGH LATE SATURDAY NIGHT BLAINE...CASCADE...CHOUTEAU...GALLATIN...HILL...MEAGHER. && SHORT TERM...DB LONG TERM...HOENISCH AVIATION...SUK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 230 PM MDT THU MAY 19 2011 MTZ050-051-201200- JUDITH BASIN-FERGUS- 230 PM MDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING HAS BEEN ISSUED FOR THIS REGION BEGINNING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLOOD WARNING IS IN EFFECT FOR THIS REGION BEGINNING ON FRIDAY MORNING AND CONTINUING INTO SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED ALONG ALL CREEKS...SMALL STREAMS AND RIVERS. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. MTZ011>013-047-054-055-201200- HILL-CASCADE-CHOUTEAU-BLAINE-MEAGHER-GALLATIN- 230 PM MDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLOOD WATCH HAS BEEN ISSUED FOR FRIDAY MORNING THROUGH LATE SATURDAY NIGHT. RAIN WILL MOVE INTO THE REGION EARLY FRIDAY MORNING WITH PERIODS OF RAIN CONTINUING THROUGH SATURDAY NIGHT. SNOW LEVELS WILL REMAIN HIGH DURING THIS EVENT SO RAINFALL ON EXISTING MOUNTAIN SNOWPACK WILL ACCELERATE SNOWMELT AND INCREASE THE LIKELIHOOD OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUIRED ALONG ALL CREEKS...SMALL STREAMS AND RIVERS. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. MTZ008>010-014-015-044>046-048-049-052-053-201200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON-BROADWATER- 230 PM MDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM WILL BRING PERIODS OF RAIN AND HIGH MOUNTAIN SNOW TO THE REGION FRIDAY AND SATURDAY. THE ANTICIPATED PRECIPITATION COULD CAUSE ADDITIONAL RISES ON CREEKS...STREAMS AND RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUIRED ALONG ALL CREEKS...SMALL STREAMS AND RIVERS FRIDAY THROUGH SUNDAY. REPORTS OF HEAVY PRECIPITATION AND ANY FLOODING WOULD BE GREATLY APPRECIATED.
1 winter storm. Local standard time, as filed.
Nine inches of snow fell at Pony 5SW (the Albro Lake SNOTEL site - elevation 8300 feet).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314700.